Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 162, NWS Wilmington, OH

August 18, 2002Adams County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 18, 2002, 3:27 PM EDT for Adams County, Ohio. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2002, 3:27 PM EDT (19:27 UTC)
Expired
Aug 18, 2002, 4:30 PM EDT
In force
63 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Adams County, OH

The radar

The Cincinnati radar (KILN), 71 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 3:40 PM EDTThunderstorm Wind 50 ECountywide, OHSeveral trees were knocked down in various parts of the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2132 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2132 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WUUS51 KILN 181927
SVRILN
OHC001-182030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN OHIO...

* UNTIL 430 PM EDT...

* AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF SEAMAN...OR ABOUT 15 MILES
  SOUTH OF HILLSBORO...MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... 
  PEEBLES...
  SEAMAN...
  WEST UNION...
 

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:25 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 18, 2:25 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
225 PM EDT SUN AUG 18 2002

REMNANTS OF OVRNGT MCS HAVE PUSHED E INTO CWA WITH ADDITIONAL
TSTM DVLPMNT ALONG BOUNDARY ORIENTED FM NR CVG THRU CNTRL OH.
PRECIP WATER VALUES ARE APPROACHING 2 INCHES AND WITH TRAINING OF
CNVCTN TAKING PLACE ALONG THIS BNDRY THE POTENTIAL FOR FLOODING
WL EXIST INTO THE EARLY EVE ACRS SRN OH AND NRN KY. WL MONITOR
LATEST RADAR TRENDS BUT PLAN ON CONTG FLOOD WATCH UNTIL 7 PM.

XPCT THESE STORMS TO DIMINISH AS MESOSCALE INDUCED VORT MAX
PUSHES TO THE SE AND WITH LOSS OF DAYTIME HEATING. PATCHY FOG
IS A GOOD BET TNGT DUE TO RAINFALL...HI DWPTS AMS AND LGT WND
REGIME. HAVE STAYED CLOSE OR A LTL WRMR THAN GUID TEMPS TNGT.

S/WV TO TRACK E FM MID MS VLY ACRS OH ON MON. ETA/AVN TRACK
ASSOCIATED SFC LO ACRS OH MON AFTN/EVE WITH WK COLDFRONT PUSHING
THRU THE AREA DURG AFTN. THIS WV WL ENHANCE PRECIP CHCS WITH
AXIS OF H8 CONVERGE AND UPR DIV SWINGING THRU CWA. WL GO CATAGORICAL
ACRS CNTRL AND NRN COUNTIES AND LKLY ACRS THE S. CLDS AND PRECIP
SHUD KEEP TEMPS DOWN A BIT SO WL GO A LTL COOLER THAN GUID VALUES.

WL LINGER A CHC OF TSTMS INTO MON EVE IN THE E WITH SKIES BECOMING
PARTLY CLOUDY OVRNGT.

SFC RDG AXIS BLDS E ACRS GRTLKS TUE/WED PROVIDING DRY WEATHER.
WL SHOW A WARMING TREND IN TEMPS THRU THE END OF THE WEEK WITH
UPR LVL RDG AXIS REESTABLISHING ITSELF OVER THE OH VLY.

ILN...FLOOD WATCH UNTIL 7 PM EDT FOR INZ066-073>075-080-
                                     KYZ089>100-
                                     OHZ070>073-077>082-088-

RANDALL

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:16 PM EDTSevere Thunderstorm WarningILNHighland74 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.